Lake St. Clair, 2018

Waterspout in Lake St. Clair, September 25, 2018

September 25, 2018 · NWS DTX · 1 event in 1 county or zone

A waterspout tracked across the Detroit River near Gibraltar to Grosse Ile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A waterspout tracked across the Detroit River near Gibraltar to Grosse Ile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 25, 5:38 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 5:38 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
638 PM EDT Tue Sep 25 2018

.AVIATION...

A moist and weakly unstable environment lies across Se Mi,
preceding a cold front now over the western Great Lakes. Multiple
convergence areas ahead of the front will pose the risk for
thunderstorms prior to frontal passage, which will not occur until
05-09z tonight. Ample low level moisture will also support continued
intervals of MVFR (perhaps some IFR) cigs and showers. The passage
of the front will end the risk of additional thunderstorms late
tonight. Post frontal cold air advection will boost westerly wind
gusts (20 knots or greater at times). A gradual lifting of the post
frontal inversion due to cold air advection will also result in a
slow but steady lifting of the strato cu during the course of Wed
morning, like VFR by early afternoon.

For DTW...An expansion of a mid cloud deck and embedded showers have
worked into metro Detroit, which may be enough to hold off the threat
for thunderstorms an hour or two after TAF issuance. The cold front
will advance across metro between 09Z and 10Z, veering the winds to
the west. There will at least be a chance of thunderstorms at anytime
prior to fropa.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 ft tonight and Wednesday morning.
  Moderate Wednesday afternoon.

* Moderate confidence that thunderstorms will occur through the
  night but low confidence on timing/coverage.

* Low confidence that westerly winds will exceed crosswind
  thresholds Wednesday morning.

&&

.PREV DISCUSSION...
Issued at 403 PM EDT Tue Sep 25 2018

DISCUSSION...

Severe weather potential for late afternoon through tonight remains
the primary focus for the afternoon forecast package. The overall
scenario continues to be strongly conditional on adequate recovery
of instability which remains possible but with low confidence. The
bottom line is that hourly monitoring of instability trends will be
required to continually assess severe weather potential or the lack
thereof. That being said, instability is about the only element
missing as large scale support and a strong wind field otherwise are
more than adequate to support and/or sustain organized convection.
Showers and ordinary thunderstorms that moved in from Indiana and NW
Ohio continue to fade during mid afternoon while cloud debris further
inhibits daytime heating over SE Michigan. This sets up target areas
for new development over SW Lower Michigan moving eastward from the
lee of Lake Michigan, and over Illinois and western Indiana moving
toward the Ohio border region of SE Michigan later in the evening.
Expect this would be more discrete convection occuring ahead of the
surviving portion of the Iowa MCS that would approach SE Michigan
shortly after midnight if adequate downstream instability can be
maintained.

Mid afternoon hourly mesoanalysis indicates MLCAPE rising slowly
from values mostly less than 1000 J/kg across the mid Mississippi
Valley into Lower Michigan. This is expected to reach the 1000-1500
J/kg range during the 21-00Z time period as a corridor of steeper
mid level lapse rates moves into Lower Michigan from the Midwest.
RAP projections indicate 700-500 mb lapse rates in the 7.0-7.5 C/km
range along the leading edge of height falls ahead of the advancing
upper level trough. The associated cooling aloft could be enough to
maintain MLCAPE near 1500 J/kg well into the night along and shortly
ahead of the cold front and should be considered the target range to
hold for severe potential. It also suggests an advective component of
instability into SE Michigan is possible which would be required for
new storm development and to maintain storms moving into our area
from the west. Other than concerns for instability trends, discrete
convection that is able to develop ahead of the Midwest MCS will be
within a strong wind profile having both some low level curvature and
some mid level length. RAP and NAM sounding projections advertise
0-3 km SRH exceeding 150 m2/s2 and 0-6 km bulk shear exceeding 40
knots, 0-1 km helicity also exceeds 100 m2/s2 with 0-3 km CAPE
exceeding 150 J/kg with cloud base on the low side of 3000 ft. These
are all thresholds for supercell characteristics and for
tornadogenesis, even in low topped convection. This again is strongly
conditional on development of adequate instability, which is in
doubt, but combined with the other elements of the storm environment
remains worthy of the slight risk outlook. Tornado and small hail
potential would be secondary to damaging wind if the upstream MCS can
hold together.

The cold front with this system exits quickly around sunrise
Wednesday followed by dry and cooler mid week conditions leading into
the extended period  characterized by periodic shortwaves ushering
in transient shots of cooler temps and attendant opportunities for
showers. This will occur within a slowly retrograding background
state most evident by the motion of the 591dm high centered near
Florida this Friday potentially migrating toward western Texas after
Day 7, a scenario that would offer a better opportunity for sustained
longwave troughing locally. In the meantime, a steady stream of
Pacific energy will keep heights at bay over the Great Lakes as this
evolution unfolds. Chance of rain accompanying Friday's fropa will be
followed by highs at least 10 degrees below normal for the weekend.
A brief warmup will then be tempered by another chance for rain under
similar circumstances early next week.

MARINE...

A cold front will track through the region tonight which will prompt
a notable change in conditions over the lakes. Currently, southerly
winds are ushering in a warm and moist airmass which will result in
scattered showers and thunderstorms into the overnight. Winds will
quickly flip around to the northwest late tonight while
strengthening as colder air filters in behind the front. The
strongest winds remain across the northern Lake Huron basin where
gusts will reach around 30 knots Wednesday morning into the
afternoon hours. Though a few gusts to gale force are possible, it's
appears to be over a very short window so we will continue to hold
off on any gale headlines. These elevated northerly winds will build
wave heights along a portion of the Lake Huron shoreline prompting a
small craft advisory. Northwest winds diminish late Wednesday and
Wednesday night as high pressure builds into the region. Winds
become southwesterly and strengthen again Thursday in advance of the
next cold front.

HYDROLOGY...

Potential exists for scattered showers and thunderstorms this
evening into tonight ahead of a cold front that will sweep through
the region early Wednesday morning. Rainfall totals will average
around one third of an inch, although any thunderstorm activity
could bring very localized higher amounts.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 6 AM to 4 PM EDT Wednesday for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...BT/JVC
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 25, 3:23 PM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 PM EDT Tue Sep 25 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 PM EDT Tue Sep 25 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over all of southeast
Michigan with a slight risk for severe storms. Damaging wind gusts
to 60 mph would be the main hazard, but isolated tornadoes can't be
ruled out, especially toward the southern Michigan border. Small
hail is also possible as storms move west to east at 40 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 PM EDT Tue Sep 25 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over all marine areas
south of Presque Isle. There is a slight risk for severe storms.
Wind gusts to 50 knots would be the main hazard, but isolated
tornadoes can't be ruled out, especially toward the southern
Michigan border. Small hail is also possible as storms move west to
east at 35 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for land areas.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Sep 25, 5:45 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
645 PM EDT TUE SEP 25 2018

MIZ047-048-053-060-252345-
Bay-Shiawassee-Saginaw-Midland-
645 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW...
NORTHERN SHIAWASSEE AND MIDLAND COUNTIES...

At 645 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coleman to near St. Johns. Movement
was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Coleman and Sanford around 650 PM EDT.
  Edenville around 655 PM EDT.
  Henderson around 710 PM EDT.
  Bentley, Oakley and Marion Springs around 715 PM EDT.
  Chesaning around 720 PM EDT.
  St. Charles around 725 PM EDT.
  Bridgeport around 740 PM EDT.
  Saginaw and Zilwaukee around 745 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Fenmore, Crump, Buena Vista Township, Bombay, Hemlock,
Porter Township, Bennington and Shields.

LAT...LON 4376 8459 4382 8451 4383 8417 4400 8417
      4400 8405 4391 8404 4391 8396 4377 8393
      4375 8396 4366 8391 4328 8382 4322 8387
      4322 8393 4316 8393 4304 8404 4288 8414
      4285 8436 4347 8437 4347 8460
TIME...MOT...LOC 2245Z 226DEG 41KT 4374 8453 4293 8456

SC
Local storm report, Sep 25, 8:07 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
907 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     4 NNE MONROE            41.97N 83.36W
09/25/2018                   MONROE             MI   LAW ENFORCEMENT

            POSSIBLE TORNADO. MONROE COUNTY CENTRAL DISPATCH REPORTED
            TREES AND WIRES DOWN IN FRENCHTOWN TOWNSHIP.

&&

SC
Local storm report, Sep 25, 8:33 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
933 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     4 NNW MONROE            41.97N 83.42W
09/25/2018                   MONROE             MI   EMERGENCY MNGR

            POSSIBLE TORNADO. 3 HOMES SUSTAINED SIGNIFICANT DAMAGE
            NEAR TOBEN RD AND SOUTH STONEY CREEK RD. HOMES ARE
            UNINHABITABLE.

0844 PM     TSTM WND DMG     8 NNE MONROE            42.02N 83.33W
09/25/2018                   MONROE             MI   EMERGENCY MNGR

            POSSIBLE TORNADO. EXTENSIVE TREE DAMAGE BLOCKING ROADS
            NEAR LABO RD IN BERLIN TOWNSHIP.

&&

JCLARK

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Detroit River

When
September 25, 8:57 PM EST to 9:03 PM EST
Where
Detroit River forecast zone, 5.89 mi S of Grosse Ile to 5.3 mi S of Grosse Ile
Reported by
NWS Storm Survey
Coordinates
42.096, -83.188

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786464.